Some medications may trigger a severe sensitivity reaction that can lead to very serious, sometimes deadly, reactions, such as <"https://www.yourlawyer.com/topics/overview/stevens_johnson_syndrome">Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Weâ€™ve written that patient advocates maintain that the current drug allergy alert on labels of many over-the-counter medications, like ibuprofen, donâ€™t adequately warn users about the risk of SJS.
While prescription medications associated with SJS often bear a Black Box Warningâ€”the U.S. Food & Drug Administrationâ€™s (FDA) most urgentâ€”about the condition, ibuprofen and other over-the-counter labels usually only warn of â€œsevere allergic reactions,â€ making no mention of SJS. Some drug makers have been faulted for not appropriately reporting and listing significant adverse events, including Johnson & Johnson, which was accused of neglecting to warn parents that its Childrenâ€™s Motrin and Tylenol can cause SJS.
SJS is a severe sensitivity reaction that presents with blistering of mucous membranes, typically in the mouth, eyes, and vagina and patchy areas of rash, that eventually peel off the skin. SJS can even spread to internal organs, and it can cause scarring and even blindness. The most severe cases of SJS are referred to as TEN, and involve more than 30 percent of the body surface being covered in blisters. Both SJS and TEN usually require treatment in hospital burn units.
A recent case involved a 63-year-old man diagnosed with gout and treated with allopurinol (brand names: Lopurin, Zyloprim). He was hospitalized in a burn unit within two weeks and diagnosed with TEN, wrote the Chicago Tribune. He lost all his skin, suffered burns on all his internal organs, and died after eight weeks of agonizing pain and treatment. His family is urging for stronger drug warnings. The Tribune noted that allopurinolâ€™s label warns that the drug should be stopped at the first sign of a skin rash and notes that other medications can trigger these rare but, often, deadly reactions.
Antibiotics, such as the sulfa drug co-trimoxazole (a trimethoprim and sulfamethoxazole combination); anti-seizure medications including carbamazepine, phenytoin, phenobarbital, valproic acid, and lamotrigine; and pain medications such as ibuprofen and naproxen have been liked to SJS in some, the Tribune noted. A prior MSNBC report said SJS can be caused by just about any drug, but is most often associated with anticonvulsants, antibiotics like penicillin and sulfonamides, and common anti-inflammatory drugs like aspirin, naproxen, and ibuprofen.
Weâ€™ve previously explained that the key to stopping SJS is early diagnosis and intervention, which includes stopping the drug that has caused the condition. But because warnings on so many medications are vague, most people wouldnâ€™t recognize that SJS has developed at the earliest stages. People may very well brush off what seems like a minor blister or rash, even though such an occurrence is a major red flag. While not every rash or blister is SJS, it is vital that consumers understand the risks. According to MSNBC, experts advise not using medications unless absolutely necessary, and informing your doctor if you experience flu-like symptoms or a blistering and rash while using any drug.